Q. People's Pharmacy has gotten me into a problem with my dear wife. As a regular reader of your column, I always share stuff with her if...
Q. People’s Pharmacy has gotten me into a problem with my dear wife. As a regular reader of your column, I always share stuff with her if I think it might help. Your comment about taking magnesium supplements to help alleviate persistent constipation is a case in point.
She started taking magnesium, and it helped her bowel function immediately. I was happy to have her benefit from your column. So what’s the problem?
Her 90-year-old father, a longtime heavy user of milk of magnesia, is now having significant kidney-malfunction issues. His medical advisers have identified the laxative as the cause.
My wife has abruptly stopped using her magnesium supplement because of what is occurring with her dad. Could you kindly comment on any kidney risks associated with magnesium?
Most Read Local Stories
- 1 person hurt, 2 detained in midday shooting in downtown Seattle
- Washington state waterfront owners asked to take dead whales
- Bullets hit South Seattle rec center in parking-lot shootout
- Is a stepfather still a father? Court says yes, handing Seattle woman a win
- ‘Boycott that question’: Citizen query unnecessary, says chair of Washington state census committee
A. Magnesium is essential for muscles, nerves and bones. This mineral helps regulate blood sugar, blood pressure and heart rhythm.
The daily RDA (Recommended Dietary Allowance) is 420 mg for men and 320 mg for women. American diets are frequently low in magnesium, and commonly prescribed blood-pressure medicines containing diuretics may deplete this mineral.
People with kidney problems are unable to tolerate excess magnesium. They should avoid supplements, laxatives or antacids that contain this mineral. Overdosing on magnesium may overwhelm the system and result in magnesium toxicity. This may be what happened to your father-in-law because of his milk of magnesia habit.
If your wife’s kidney function is normal and her physician monitors her magnesium levels, she should be able to tolerate up to 350 mg daily.
Q. My wife has been taking Lipitor for about three years. Two years ago, she began to have memory problems, and they have gotten steadily worse since then.
She has been to a neurologist, and there does not seem to be an organic cause for her memory loss. I am left wondering if Lipitor could be to blame. How long should she stay off it to see if her memory improves? Thank you for any information you can send us.
A. The issue of memory and statin cholesterol-lowering drugs is extremely controversial. During the past decade we have heard from hundreds of readers who believe drugs like Lipitor, Crestor and Zocor (simvastatin) have led to their memory problems. These range from having difficulty with numbers or names all the way to transient global amnesia (TGA).
One reader wrote: “My mother-in-law was started on simvastatin to lower her cholesterol. Subsequently, we noted a decline in her muscle strength and mental ability to the point where she was almost catatonic. My wife, with medical power of attorney, decided the risks outweighed the potential benefits and asked the doctor to stop the simvastatin. He agreed reluctantly to a two-week trial.
“The results were amazing. In a few days, she began to feed herself again, then to play bingo. She is again quoting rhymes and is interacting with those around her in a normal way.”
In their column, Joe and Teresa Graedon answer letters from readers. Write to them c/o King Features Syndicate, 888 Seventh Ave., New York, NY 10019, or via their Web site: www.peoplespharmacy.org